Pennsylvania, 2012Damaging Wind in Pennsylvania, September 21, 2012
September 21, 2012 · NWS CTP · 1 event in 1 county or zone
An isolated low-topped thunderstorm produced wind damage near Wellsboro in Tioga county during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated low-topped thunderstorm produced wind damage near Wellsboro in Tioga county during the late evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 21, 10:30 PM EST, 10 minutes earlier.
Area forecast discussion, Sep 21, 10:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1130 PM EDT FRI SEP 21 2012
.SYNOPSIS...
A DYING COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS CENTRAL
PENNSYLVANIA TONIGHT. A STRONGER COLD FRONT WILL CROSS THE REGION
SATURDAY BRINGING MUCH COOLER AND DRIER AIR FOR SATURDAY NIGHT AND
SUNDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE
COMMONWEALTH FOR THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
EVENING RADAR LOOP CONTINUES TO SHOW A FEW SHRA DEVELOPING ALONG
REMNANTS OF STALLED COLD FRONT OVER CENTRAL PA...RUNNING FROM ARND
AOO TO UNV AND ELM AT 01Z. ANY SCATTERED SHRA ASSOCIATED WITH
OUR DYING FRONT WILL DWINDLE WITH LOSS OF HEATING LATER THIS
EVENING.
FOCUS SHIFTS TOWARD NW PA FOR THE REST OF THE NIGHT...AS POTENT
SHORTWAVE AND ASSOC SFC LOW LIFT ACROSS THE EASTERN GRT LKS. WAA
AHEAD OF THIS FEATURE ALREADY PRODUCING AN AREA OF RAIN ACROSS THE
NW MTNS AT 01Z. LATEST MDL-DERIVED RADAR SUGGESTS THIS BATCH OF
WWA RAIN LIFTS NORTH OF THE BORDER BY ARND 03Z. HOWEVER...AS
POTENT SHORTWAVE LIFTS ACROSS LK ERIE BTWN 05Z- 08Z...EXPECT THE
LIKELIHOOD OF HEAVIER SHOWERS AND POSSIBLE THUNDER ACROSS OUR NW ZONES.
MDL DATA INDICATES WING SPEEDS AT 8H WITH POWERFUL LL JET NR 60KTS
ACROSS THE NW ZONES OVERNIGHT. HAVE INCREASED SFC WIND SPEEDS A
BIT. HOWEVER...MDLS INDICATE LOW LVLS WILL BE SUFFICIENTLY STABLE
TO PRECLUDE STRONG GUSTS FROM REACHING GROUND LVL.
HAVE LOWERED POPS CONSIDERABLY LATE TONIGHT...WHEN ALL LG SCALE
FORCING WITH SHORTWAVE PASSES NORTH THE AREA. STILL...WILL
MAINTAIN A CHC OF SHOWERS ACROSS THE NW MTNS IN ASSOCIATION WITH
TRAILING COLD FRONT...WHICH SHOULD BE ENTERING THE NW MTNS BY ARND
12Z.
ACROSS THE EASTERN HALF OF THE CWA...LOOKS LIKE A RELATIVELY QUIET
NIGHT WITH LITTLE CHC OF ANY PRECIP. MDLS DO INDICATE THAT A
MOIST...SSERLY FLOW...COMBINED WITH DIURNAL COOLING...COULD
PRODUCE SOME LOW CLOUDS /WITH POSS FOG ON THE RIDGES/ ACROSS THE
POCONOS...INCLUDING SCHUYLKILL AND SULLIVAN CO.
CURRENT READINGS AND LAMP GUIDANCE CONTINUE TO INDICATE LOW TEMPS
TONIGHT MAINLY IN THE 50S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HAVE REDUCED CHC OF ANY RAIN MARKEDLY BTWN 12Z-18Z...AS MDL DATA
SHOWING A LACK OF UPPER LVL SUPPORT FOR COLD FRONT...WHICH WILL BE
PUSHING THRU THE CENTRAL MTNS BY LATE AM. BEST CHC OF SHRA /AND
TSRA/ DEFINITELY APPEARS TO BE LATE IN THE DAY ACROSS EASTERN
PA...WHERE DIURNAL HEATING/DESTABILIZATION AND APPROACH OF NEXT
SHORTWAVE SHOULD CREATE A MORE ACTIVE FROPA OVER OUR EXTREME
EASTERN ZONES.
SPC HAS OUTLOOKED EASTERN PA FOR A SLIGHT RISK. INSTABILITY WILL
BE MODEST WITH LAPSE RATES ACTUALLY FCST TO DECREASE THROUGHOUT
THE DAY. HOWEVER WITH THE APPROACH OF A SHARP UPPER TROUGH...SHEAR
WILL BECOME MORE ROBUST AND COULD HELP ORGANIZE ANY CONVECTION
THAT MANAGES TO FORM IN THE MARGINALLY UNSTABLE PRE-FRONTAL
AIRMASS.
IT WILL BE ANOTHER MILD DAY OVER MUCH OF THE EASTERN PART OF THE
FCST AREA...WITH CHILLIER AIR SPILLING IN BEHIND THE FRONT KEEPING
THE NW MOUNTAINS IN THE 60S. ELSEWHERE THE 70S LOOK LIKE A DECENT
BET...WITH L80S FOR THE LOWER SUSQ VALLEY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
COOL POSTFRONTAL WEATHER REGIME TO COVER THE COMMONWEALTH ON
SUNDAY AS SPRAWLING UPPER LOW EXTENDING FROM THE NORTHERN GREAT
LAKES TO HUDSON BAY SPINS AND LIFTS SLOWLY NORTHEASTWARD. SUNDAY
AND MONDAY WILL BE BELOW NORMAL TEMPERATURE WISE AS THE MEAN
UPPER TROF PERSISTS OVER EASTERN CANADA KEEPING COOL AIR OVER THE
GREAT LAKES AND NORTHEAST. IT WILL BE CLOUDY FOR MUCH OF WESTERN
AND NORTHERN PA...WITH A CHC OF SHOWERS EXTENDING INTO THE CENTRAL
MOUNTAINS. LATEST GUIDANCE SUGGESTS ANOTHER FAIRLY VIGOROUS UPPER
TROF WILL CROSS THE REGION SUNDAY NIGHT AND MONDAY BRINGING
ANOTHER PERIOD OF SCATTERED SHOWERS. ZONAL FLOW BREAKS THROUGH
LATER MONDAY AND TUESDAY WITH MODERATING 850 MB TEMPERATURES AND
HIGH PRESSURE BUILDS ENE FROM THE CENTRAL TENNESSEE RIVER VALLEY.
TEMPS WILL MODERATE FURTHER ON WEDNESDAY AHEAD OF A FRONTAL SYSTEM
DROPPING SOUTHWARD FROM THE GREAT LAKES. THE FRONT SHOULD SAG AND
STALL SOUTH OF THE MASON DIXON LINE LATE THIS WEEK...WITH COOLER
AN DRIER WEATHER TO THE NORTH.
&&
.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
MINOR CHANGES MADE TO 03Z TAFS.
EARLIER DISCUSSION BELOW.
PUSH OF DRY AIR OVER FAR WESTERN NY AND SOUTHERN CANADA ABOUT
AS FAR SE AS IT IS GOING TO GO. COULD SEE THE BOUNDARY JUST
WEST OF THE RADAR SITE EARLIER. SHOWERS AND STORMS CONTINUE
TO FORM NEARBY AND LIFT NE. DECENT ELEVATED INSTABILITY AND
DIRECTIONAL SHEAR...WILL CONTINUE TO MONITOR STORMS.
ADDED LLWS TO BFD...AND ALSO IPT. BFD NEAR THE LLJ BY 06Z...
WHILE IPT OFTEN GETS A GUSTY SE WIND IN THE EVENING AND EARLY
OVERNIGHT.
EXPECT MOST AREAS TO BE VFR BY LATE MORNING ON SAT. HAVE TO
WATCH FOR STRONG TO SEVERE STORMS EAST OF THE MOUNTAINS. THE
WAY THE WINDS ARE BACKED ACROSS SOUTHERN OH AND IN THIS EVENING
MAKES MYSELF THINK TWICE ABOUT HOW ACTIVE SATURDAY COULD BE.
DRY SLOT WORKS IN FOR LATER SATURDAY INTO EARLY SUNDAY...BUT
COLD AIR ALOFT WILL LIKELY TRIGGER SOME SHOWERS LATER SUNDAY...
PERHAPS INTO MONDAY MORNING.
AS THE HIGH MOVES EAST AND SOUTH OF THE AREA LATE MONDAY
INTO TUE. A WARMER SW FLOW OF AIR WILL SET IN FOR MID WEEK.
OUTLOOK...
SUN...MAINLY VFR BUT MVFR CONDITIONS POSSIBLE ACROSS THE HIGHER
MTNS WITH A FEW SHOWERS.
MON...BECOMING VFR...AS HIGH PRESSURE BUILDS ACROSS THE AREA.
TUE-WED...VFR...WITH A FEW SHOWERS POSS LATER TUES INTO WED
ACROSS WESTERN MTNS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...DEVOIR
AVIATION...MARTIN
Hazardous weather outlook, Sep 21, 2:16 PM EST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT FRI SEP 21 2012
PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-221930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON-
316 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ028-036-042-046-049>053-056>059-063>066-221930-
JUNIATA-FRANKLIN-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
316 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT WILL MOVE OVER THE SUSQUEHANNA VALLEY DURING THE MID
TO LATE AFTERNOON HOURS. SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT.
ISOLATED...DAMAGING WIND GUSTS...AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Tioga
- When
- September 21, 10:40 PM EST
- Where
- Tioga County, 1.58 mi SSW of Charleston
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.748, -77.258
Thunderstorm winds estimated near 80 mph knocked down several trees and caused a partial roof collapse on Niles Road just east of Wellsboro. One woman was injured as a result of the damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, September 21, 2012$48,000 · 1.75 in hail · 57 events
- Hail and Damaging Winds in Ohio, September 21, 2012$92,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in Illinois, September 21, 2012$9,000 · 1 in hail · 5 events
- Flood and Hail in Missouri, September 21, 20121 in hail · 4 events
- Flooding in Alaska, September 21 to 24, 20122 events
- Waterspout in Lake Michigan, September 21, 20121 event
- Hail in Missouri, September 21, 20120.88 in hail · 1 event
- Hail in Michigan, September 21, 20120.88 in hail · 1 event
- Funnel Cloud in Florida, September 21, 20121 event
- Damaging Wind in Indiana, September 21, 2012$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404695.